Giving a med for first time? Be ready for ADEs
The most common culprits for adverse drug events (ADEs) in pediatric patients are antimicrobial agents, central nervous system agents, and hormones, says a new study.1 Of 585,922 visits by pediatric patients for an ADE made annually over a 10-year period between 1995 and 2005, 12% of these occurred in EDs, according to data from the National Center for Health Statistics.
One surprising finding was that ADEs were most common among children less than 5 years old, says Florence T. Bourgeois, MD, MPH, the study's lead author and an ED physician at Children's Hospital Boston. "Antimicrobial agents are responsible for 40% of these events, indicating that first-time medication exposures are likely responsible for the large number of adverse events among this group," Bourgeois says.
Signs and symptoms of an ADE vary widely. They might include skin rashes, joint swelling, nausea, vomiting, diarrhea, behavioral changes, respiratory distress, or anaphylaxis, says Pamela Bucaro, MS, RN, a clinical nurse specialist in the Emergency and Trauma Center at Dayton (OH) Children's Hospital.
Be aware of possible side effects, Bourgeois says, and "consider the full picture when prescribing a medication." "This information should derive from data on the real world use of the drugs, not just from the package inserts," she says.
Be aware of your patient's allergies, weight, and the indications and potential side effects of each ordered medication, Bucaro says.
"At our institution, when an adverse drug reaction occurs, the health care professional identifying the reaction alerts the pharmacy immediately," she says.
The pharmacist and physician in charge of the patient's care then reviews the case. If a medication allergy is determined, this information is added to the electronic medical record for that patient. However, Stacey Peki, RN, an ED nurse at Baptist Children's Hospital in Miami, notes that "the ER is often the place where allergies to medications are discovered." For this reason, when giving a medication for the first time, Jennifer McNamara, RN, an ED nurse at Children's Hospital Boston, says to "observe the child for a longer period of time after administration."
Is reaction normal?
In some cases, a patient's reaction might be a normal side effect to a medication, says Veronica Abshear, RN, education coordinator for the ED at Children's Hospital of The King's Daughters in Norfolk, VA. Abshear gives the example of intravenous (IV) magnesium given to a child with a severe asthma exacerbation, which might lower that patient's blood pressure.
"So before we start, we do a close monitoring of the blood pressure. We make sure the patient is on cardiac and respiratory monitors while receiving the medication," she says.
Even if a drug and dosage is within the therapeutic range for a child's weight and age group, you can't predict how he or she will react to a new medication, says Abshear. She gives these three tips:
- Consider what other medications children are taking. "Adding a new medication could have an effect on their reactions," says Abshear.
- If an intramuscular injection is given, observe the child for 30 minutes for potential side effects. "If nothing occurs in that timeframe, it's a pretty safe bet that they're OK with the medication," says Abshear.
- Remember that food allergies sometimes will cross over into medication reactions.
"If a child is asthmatic and has peanut allergy, we might not be able to give certain medications that we would normally give," says Abshear.
- Bourgeois FT, Mandl KD, Valim C, et al. Pediatric adverse drug events in the outpatient setting: An 11-year national analysis. Pediatrics 2009; 124:e744-e750.
For more information on pediatric adverse drug events, contact:
- Florence T. Bourgeois, MD, MPH, Division of Emergency Medicine, Children's Hospital Boston. E-mail: Florence.Bourgeois@childrens.harvard.edu.
- Pamela Bucaro, MS, RN, Clinical Nurse Specialist, Emergency and Trauma Center, Dayton (OH) Children's Hospital. Phone: (937) 641-4281. E-mail: BucaroP@childrensdayton.org.
- Jennifer McNamara, RN, Emergency Department, Children's Hospital Boston. E-mail: Jennifer.McNamara@childrens.harvard.edu.
Watch for problems with IV antibiotics
Children may go downhill suddenly
When a child with a bilateral otitis media developed a rash after being given intravenous (IV) antibiotics in the ED at Baptist Children's Hospital in Miami, immediate action was taken.
"The IV line was flushed, an antihistamine was given, and the entire incident was documented," says Stacey Peki, RN, one of the ED nurses who cared for the patient.
Veronica Abshear, RN, education coordinator for the ED at Children's Hospital of The King's Daughters in Norfolk, VA, says IV antibiotics can "potentially be very dangerous" if a child is allergic to these medications, but changes in vital signs might be only minor at first.
"In an adult you can see some changes pretty quickly, but children have a remarkable ability to compensate, compensate, compensate," says Abshear. "Then all of sudden, they crash and can go down the tubes in a heartbeat if you are not careful."
If children have allergic reactions to antibiotics at Children's Hospital of The King's Daughters, staff provide diphenhydramine or possibly epinephrine if an inflammatory response is impacting their airways, says Marianna Cantwell, RN, director of the ED. "We give IV fluids to dilute the endotoxins that might be a byproduct of the antibiotic they have given," Cantwell says.